Prednisone Reduction with Methatrexate

I started on methatrexate 20mg subcutaneous two months ago at the same time as reducing my Prednisone. This is because of developing the side affects of cataracts, high interocular pressure and Osteopenia after a year on Prednisone.

I am now down to 9mg Pred. I am not experiencing too many aches and pains as normally associated with Pred reduction; as the methatrexate is takimg effect. I am experiencing debilitating fatigue, which I guess the Prednisone managed but the methatrexate does not.

Any advice please?

10 Replies

oldestnewest
  • My main reaction to metho was hypoglycemic feelings which made me feel sick n poisoned unless I ate. Which is why most of my weight gain was due to this. I even thought I was dying n had given my son all my info n passwords etc.

    Not all of us react the same just letting you be aware in case it messed with you.

  • Thank you foe yoir reply. My weight has dropped due to lack of appetite. Not so bad since i changed from oral methatrexate to injections.

    The fatigue I feel is the same as when first diagnosed with PMR prior to starting prednisone.

  • Hi, NZShez

    How fast have you come down to 9mg, has your Consultant given you a schedule? Maybe your body can't cope at the moment on 9mg. I would suggest you ring your Rheumatology Nurse if you have one or your Consultants Secretary.

    I'm on back on Methotrexate for the second time now as my PMR has been problematic again but as yet haven't reduced from 7mg l'm back on MXT again to try to prevent me having to increase my Prednisolone due to side effects.

    Best Wishes

    Mrs Nails 💅🏼

  • Thanks for.your reply. I reduced from 13mg to 9 in 2-3 months by using the SDNS. I used 4 day gaps instead of 6

    I think it worked well keeping the aches and pains away

    No real schedule from the consultant. I think she despairs with me as it took me months to take her advice to start Methatrexate. I am at the clinic next week, so will be able to discuss it then .

    Also having my first Alendronate infusion then

  • It's a big decision to go on the Methotrexate, in the end I really had no choice as the Prednisolone was causing me many problems & as it turned out it wasn't too bad apart from the nausea which eventually passed. This time round I'm not having any issues with it, thank goodness. However, inbetween I have had Chemotherapy for Breast Cancer so that kind of put it into perspective.

    Do you take Folic Acid on non MXT days? As that helps with the side effects.

    As PMRpro says you may now be at a dose where your body needs more than you are taking, it's all very challenging getting as low as you can without the effects of PMR reoccurring.

    Good Luck at your appointment. 🍀

    Mrs Nails 💅🏼

  • Thank you.

    I'm so sorry to hear about you Breast Ca.

    I take Folic Acid 5 mg once week though feel that it's not quite enough and a day too late . Next week I will take it for 2 days to see if it makes a difference.

    Have you found that MXT helped with your PMR and are you still taking Pred?

  • Hi NZShez

    I was started on MXT when I was on 18mg Prednisolone & really struggling to reduce plus the Pred was causing me a lot of side effects, high BP, an increased pressure in my eyes & affecting my ability to walk very far because of the increased weight.

    Once I started MXT I managed to reduce gradually to 7mg when I found the breast lump.

    The B.Surgeon wanted me off the MXT before Surgery, then as l had Chemo I remained off it.

    I reduced to 5mg during Chemo but gradually over the last 6months the PMR has been getting worse again.

    I'm back up at 7mg & been back on MXT since end of October but as yet l'm unable to reduce the Prednisolone.

    I see my Rheumatologist on Tuesday so see what she has to say.

    I take 5mg Folic Acid on the six days I'm not on MXT.

    Best Wishes

    Mrs Nails 💐

  • You don't say how much you have reduced in that 2 months but slowly returning adrenal function could be the cause of the increasing fatigue.

    While on above about 10mg of pred the adrenal glands don't produce cortisol - the natural corticosteroid essential to normal bodily function. The dose normally said to be the borderline for returning function is about 7.5mg but the real figure will depend on how much of your pred you absorb. The average is 70% but varies between 50% and 90%. So, for the 50% people, by the time you are down to 10mg you may really only be absorbing 5mg-worth of steroid and the adrenals need to start to function again. If you are reducing the pred dose more quickly than the body can keep up with, you will notice the difference, especially if you are under stress or try to overdo things which is when the body needs more cortisol to function.

    In PMR the pred doesn't affect the fatigue part of it - other than perhaps the "Duracell bunny" side effect of the pred balances out the fatigue of the autoimmune disorder. There is though no evidence that MTX replaces pred in PMR - if the diagnosis was wrong in the first place (not uncommon since PMR is very similar in presentation to other things) and it is actually late onset RA it may work well or, in some people, it enhances the effect of the pred by changing the way it is metabolised and so allows you to manage on a lower dose. This doesn't happen in everybody though.

    If what I'm suggesting is the case - the only remedy is to slow down the reduction of pred to allow the body to catch up. MTX may allow a lower dose of pred - it won't be able to outpace the rate of return of function of cortisol production, that depends on a load of factors affecting other organs and hormone production.

  • Thank you PMRpro. I reduced from 13 to 10 by slow reduction in 2 months and then reduced to 9 today. I think my Rheumatology Doc would like me to stop at 8 and continue the methatrexate.

    I agree with you that the pred provides the get up and go factor. I had a real struggle at work on Thursday afternoon and consequently had to leave early to go home to bed. I don't want it affecting my work. Not been feeling so bad since but pacing myself.

    I feel if I don't reduce the pred fast enough I will extra problems.with my eye sight. If anything that will go wrong, will. Just like finding that i am allergic the eyedrops for the pred induced Glaucoma.

  • "I think my Rheumatology Doc would like me to stop at 8 and continue the methatrexate."

    Very likely - but it is unlikely to work if his dx of PMR is correct. MTX does not work for PMR on its own - if it did, they wouldn't give us pred. You also should not be asked to simply stop taking pred at 8mg - that is dangerous if your adrenal function has not returned fully. If you have only been on pred for a few months it shouldn't be too bad, but any longer and even after that time you will need to reduce the pred dose slowly - not just go cold turkey. If your rheuy is insistent - I think you may need another doctor.

    You mean you are allergic to the eye-drops? There are various sorts - and eye drops are not the only option for managing eye pressures:

    "A variety of options are available to treat glaucoma. These include eye drops, laser procedures, and surgery. All are intended to decrease eye pressure and, thereby, protect the optic nerve.

    Currently, in the US, eye drops are often the first choice for treating patients. For many people a combination of medications and laser treatment can safely control eye pressure for years.

    Eye drops used in managing glaucoma decrease eye pressure by helping the eye’s fluid to drain better and/or decreasing the amount of fluid made by the eye.

    Drugs to treat glaucoma are classified by their active ingredient. These include: prostaglandin analogs, beta blockers, alpha agonists, and carbonic anhydrase inhibitors. In addition, combination drugs are available for patients who require more than one type of medication. An older class of medications, the cholinergic agonists (such as pilocarpine) are not commonly used these days due to their side effects."

    glaucoma.org/gleams/glaucom...

    If the first type tried don't work - then you need to try others. If that doesn't work - then your eye specialist may have to change direction. Nothing will change the cataracts except surgery but the pressures are a different matter.

    Maybe the mtx will work - but that then MUST bring into question the diagnosis of PMR.

You may also like...